Minnesota, 2021

Hail in Minnesota, May 25, 2021

May 25, 2021 · NWS ARX · 3 events in 1 county or zone

A line of storms developed across portions of southeast Minnesota during the afternoon of May 25th as a cold front was moving across the region. Some of the storms produced large hail as they moved across Wabasha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms developed across portions of southeast Minnesota during the afternoon of May 25th as a cold front was moving across the region. Some of the storms produced large hail as they moved across Wabasha County. The largest reported hail was half dollar sized north of Dumfries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 1:15 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 1:15 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CDT Tue May 25 2021

.UPDATE...(This Afternoon and Evening)
Issued at 148 PM CDT Tue May 25 2021

** Re: storm potential this afternoon and eve **

This afternoon convective initiation continues to be somewhat murky.
Latest trends in the 18-19Z GOES satellite Day Cloud Distinction
show an area of very weak cumulus development in southeast MN and wc
WI near KONA /Winona/ and northeast. This is along the building SW-
NE CAPE pool of ~1500 J/KG all well out ahead of the surface
dryline/cold front in MN. Cumulus was building and partially
glaciating trying to initiate, but has trended down in the last 30
mins. This matches well with a weaker but steady- state deeper but
broad moisture convergence region extending from the ongoing
convective echo east of Medford, WI, to Winona MN to Mason City per
SPC mesoa page. Day Cloud Distinction also showing growing cumulus
along several frontal/near frontal boundaries across NW WI and
eastern MN...roughly I-35 in MN KAEL- KMSP-KDLH.

Wind shear across the area has increased with 0-6km bulk shear
~40kts or more north of I-90 per RAP and GOES derived cloud motion
winds. Thus, supercell modes will be favored, and with storm motion
45-90 degs to front, should see discrete cells for a period after
initiation.

With aforementioned deeper weak convergence north and just west of
La Crosse, would think lower-end storms could occur as capping is
minimal, but thinking is that this area would have a lower threat of
severe storms due to less sustained convergence. The cold front, now
located further west along the growing cumulus fine lines near I-35
will continue east and provide a late afternoon severe storm threat
in western WI, far southeastern MN /matches western edge of SPC SLGT
risk well/. Would think the frontal convergence and dewpoint
gradient will sharpen a bit in the coming hours, a bit steeper lapse
rates and more large scale lift with shortwave trough energy will
shift in. Overall, the frontal convergence is not super impressive
with broad rounded trough at the surface. This will impact storm
coverage.

Parameters marking the I-90 and north area well for large hail and
wind potential. Large hail parms suggest 2" hail possible there.
Hodographs per current 88Ds at KMPX/KARX are straight line from 0-
2km and RAP hodos still carry small curvature in the 0-1/0-3km
layer. SPC Mesoa Sig Tor Parameter ~1 north of I-90 which confirms a
lower, entry level tornado risk currently. This may grow to ~2 with
a bit of backing, should it occur, which is more likely north of I-
94 later. Thus, hail and wind threats seem on target for our
messaging. Further south of I-90 the shear decreases but is still
favorable for severe storms - just marginal supercellular -
multicellular more favored...early eve timing.

.SHORT TERM...(Wednesday and Friday)
Issued at 215 PM CDT Tue May 25 2021

WET THU/THU NIGHT: Another shortwave is progged to move due east
from the PAC NW tonight, spinning across the upper mississippi river
valley thu/thu night. Some ripples in the flow could kick out of the
trough over the desert SW, preceding the NW shortwave across the
region. 30-40 kt 850 mb jet to feed the system. The mix of
lift/moisture should lead to a broad expanse of rain. Little if any
instability to work with, so thunder threat looks limited at this
time. In addition, while the low level moisture transport noses into
the region, warm cloud depths only peak around 3500 m while sfc pws
top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or
so, but potential for more than a good soaker (ie, flooding
concerns) looks low.

TEMPS: with the passage of the dry line/cold front tonight, colder
air starts to filter in from the north, with the main push of cold
air coming in Thu/Fri. Widespread rain/clouds will also work to keep
temps unseasonably cool. Highs still looking like they will struggle
into the 50s both those days - a marked contrast from recent days
when lows bottomed out in the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 215 PM CDT Tue May 25 2021

The GFS and EC both favor shortwave upper level ridging come Friday,
quickly sliding east/flattening that ridge out with west-east
running shortwave across southern Canada. Uncertain whether that
shortwave will sparking any pcpn sat night/early sun. Not much qpf
in the models, and still have an exiting sfc high to contend with.

A better shot for rain could come on Memorial day with some
agreement between the GFS and EC with a piece of upper level energy
dropping out of southern Canada and across the region. The GFS
doubles up with advancing more shortwave energy into the area, out
of a trough over the desert SW. Likely a lingering sfc front will
come into play too. The EC leans more on a split flow type
evolution, keeping more of its qpf across the north and south. The
more robust GFS is widespread with its chances. Several of the EC
ensemble members mimic the GFS's take though, with bulk of the GEFS
members also siding toward good chances to get wet.

The cool temperatures will persist, although show some (meager)
warming as we push into the new work week. Could see a return to at
or above normal temps by the following weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CDT Tue May 25 2021

A cold front is expected to kick off a line of thunderstorms later
this afternoon which will likely produce a 1-2hour window of vcts at
KRST (22-24Z) and KLSE (00-02z). MVFR cloud cover at issuance are
expected to lift into VFR this afternoon. Otherwise, plan on VFR
conditions through the remainder of the forecast period.
South/southwest winds will shift to a westerly direction with the
frontal passage and then become breezy from the northwest later
Wednesday morning as the atmosphere mixes.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....DAS
Hazardous weather outlook, May 25, 12:24 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
124 PM CDT Tue May 25 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
124 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms late this afternoon into the evening. A few
could be severe, mostly between 4 and 10 pm and generally along
and north of Interstate 90. Large hail and damaging winds are the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms could occur Wednesday night through Thursday
night. Organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, May 25, 2:05 PM CST, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
305 PM CDT Tue May 25 2021

MNZ079-252030-
Wabasha-
305 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Mazeppa, or 17
miles south of Red Wing, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Buffalo City, Mazeppa, Kellogg, West Newton, West
Albany, Bremen, Zumbro Falls, Millville, Hammond, Minneiska, South
Troy, Pioneer Campground, Rattelsnake Point, County Roads 33 And 4,
Rattlesnake Ridge, Theilman, Maple Springs and State Road 42 And
County 14.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9221 4440 9206 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4423 9189
      4419 9186 4419 9255
TIME...MOT...LOC 2004Z 250DEG 43KT 4430 9250

Wetenkamp

The radar

The Minneapolis radar (KMPX), 106 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wabasha

When
May 25, 2:28 PM CST
Where
Wabasha County, 1.7 mi SW of Bear Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -92.470

Quarter sized hail was reported west of Zumbro Falls.

Hail, Wabasha

When
May 25, 2:51 PM CST
Where
Wabasha County, 3.76 mi NNW of Theilman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.350, -92.230

Hail, Wabasha

When
May 25, 2:59 PM CST
Where
Wabasha County, 2.07 mi N of Dumfries
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.380, -92.120

Half dollar sized hail fell north of Dumfries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959283, 959284, 959285.